Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Lubbock, TX

May 20, 2012King County, Texas

NWS Lubbock, TX issued this special weather statement at May 20, 2012, 6:21 PM CDT for King County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 6:21 PM CDT (23:21 UTC)
Expired
May 20, 2012, 7:00 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX

County King County, TX

The radar

The Dyess AFB radar (KDYX), 126 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS84 KLUB 202321
SPSLUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT SUN MAY 20 2012

TXZ038-044-210000-
KING-STONEWALL-
621 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING  COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM ABOUT 7 MILES SOUTHEAST OF GUTHRIE...MOVING 
SOUTHEAST AT 10 MPH.

HAIL TO NICKEL SIZE HAIL...HEAVY DOWNPOURS AND WIND GUSTS TO 55 
MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE 
MAINLY RURAL AREAS OF KING AND STONEWALL COUNTIES EAST OF HIGHWAY 83.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3321 9999 3345 10036 3361 10031 3355 9999
TIME...MOT...LOC 2319Z 300DEG 10KT 3351 10022

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 20, 6:15 PM CDT, 6 minutes earlier.

Area forecast discussion, May 20, 6:15 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT SUN MAY 20 2012

.AVIATION...
WEAK FRONTAL BOUNDARY FOCUS OF ISOLATED TSRA SOUTH OF KCDS AND
EAST OF KLBB. THREAT SLIM FOR EITHER TAF SITE TO BE AFFECTED IN
THE FIRST SEVERAL HOURS OF THIS TAF CYCLE. FOCUS TOWARD LATE
TONIGHT WILL SHIFT TO TSRA POTENTIAL AS LIFT INCREASES OVER THE
SHALLOW COOL AIR IN PLACE NORTH OF THE BOUNDARY. BEST CHANCE MAY
COME AFTER 18Z MONDAY AS THE FRONT BEGINS TO LIFT TO THE NORTH.
HAVE FOCUSED PROB30 MENTION FOR THIS LATER PERIOD. MAY ALSO SEE A
PERIOD OF MVFR CIGS TOWARD 12Z WITH THE MOIST AIR MASS NORTH OF
THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SUN MAY 20 2012/

SHORT TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO
ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST.  AT
THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO
O'DONNELL.  WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT
SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING.
INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW
IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES
TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA.  IT
STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT
TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL
CONVECTION.  GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST
SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING.
THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND
INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE
FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH
YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS
SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY
SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A
GENERAL RAIN THREAT.

IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY.
LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA
WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC
ASCENT IS A BIT WEAKER.  STILL...A WEAK WAVE OVER SW CO MAY TRIGGER
SOME OROGRAPHICALLY INDUCED CLOUDS.  OH...AND ONE CAVEAT...IF YOU
VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN.

LONG TERM...
THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY
MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING
ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW
ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH
SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE
DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK
WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER
ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH
COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND
MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS
THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST.

WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE
WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND
SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM
NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR
SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE
SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK.
THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A
DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN.
700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN
INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES
THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO
OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS
SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY
BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON
THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY
SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT
AND SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  80  57  92  59 /  30  30  20  10  10
TULIA         58  80  57  90  62 /  30  30  20  10  10
PLAINVIEW     59  83  58  90  63 /  30  30  20  10  10
LEVELLAND     62  86  60  91  64 /  30  30  20  10  10
LUBBOCK       62  83  61  91  64 /  30  40  20  10  10
DENVER CITY   62  86  60  92  65 /  30  20  20  10  10
BROWNFIELD    64  87  60  92  65 /  30  30  20  10  10
CHILDRESS     65  83  61  93  66 /  20  30  20  10  10
SPUR          64  86  59  92  65 /  30  40  20  10  10
ASPERMONT     65  88  62  93  68 /  30  40  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 20, 11:14 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT SUN MAY 20 2012

TXZ021>044-211615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND
EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE
SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND
INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR
THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY
COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM
ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT
FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND
GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON
AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS
LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.

In the hours before

Special weather statement, May 20, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT SUN MAY 20 2012

TXZ038-044-210000-
KING-STONEWALL-
621 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING  COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 7 MILES SOUTHEAST OF GUTHRIE...MOVING
SOUTHEAST AT 10 MPH.

HAIL TO NICKEL SIZE HAIL...HEAVY DOWNPOURS AND WIND GUSTS TO 55
MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE
MAINLY RURAL AREAS OF KING AND STONEWALL COUNTIES EAST OF HIGHWAY 83.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3321 9999 3345 10036 3361 10031 3355 9999
TIME...MOT...LOC 2319Z 300DEG 10KT 3351 10022

24

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:34 PM CDTSevere Thunderstorm WarningLUBKing41 min
May 20, 6:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall45 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.